Share this:
drpepper
@drpepper

Posts: 23
Joined: Nov 15, 2018

Nexium and SIBO

Posted by @drpepper, Dec 13, 2018

Started taking Nexium, zantac, antacids, etc when belching started. When SIBO diagnosed, should you continue these products or eliminate as they should cut down on digestive acid which helps eliminate bacteria?

REPLY

I used to take Zantac religiously before being diagnosed with SIBO. All these drugs are listed as contributing factors to SIBO because they suppress the acid necessary to get rid of bad bacteria in your gut and maintain the bacterial balance. I stopped the use of PPI’s ten years ago after reading about their side effects. I have not taken Zantac in four months and have not needed it since changes in diet (elimination of many carbs) have essentially eliminated my heartburn. When you stop taking a PPI, however, you are likely to experience horrible acid rebound that may last weeks. Not an easy thing to go through. I would consult with your doctor if you want to stop taking or reduce the number or doses of several of these acid suppressing drugs. It can be done but I would not do it all at once. Also it is not advisable to get off these medications if you have dysplasia, Barrett’s esophagus or other precancerous conditions. The short answer to your question is yes but best done under medical advice and supervision.

@guthealth

I used to take Zantac religiously before being diagnosed with SIBO. All these drugs are listed as contributing factors to SIBO because they suppress the acid necessary to get rid of bad bacteria in your gut and maintain the bacterial balance. I stopped the use of PPI’s ten years ago after reading about their side effects. I have not taken Zantac in four months and have not needed it since changes in diet (elimination of many carbs) have essentially eliminated my heartburn. When you stop taking a PPI, however, you are likely to experience horrible acid rebound that may last weeks. Not an easy thing to go through. I would consult with your doctor if you want to stop taking or reduce the number or doses of several of these acid suppressing drugs. It can be done but I would not do it all at once. Also it is not advisable to get off these medications if you have dysplasia, Barrett’s esophagus or other precancerous conditions. The short answer to your question is yes but best done under medical advice and supervision.

Jump to this post

Solid info. Thanks!

Hi
I just had my appointment with the gastro specialist. He explained to me that the nerves give off mixed messages to the abdomen. He told me to google monash university and search the low FODMAP diet. He said this is what he’s has recommended for patients with issues like ours.
Hope this works for you. Changing what you eat will certainly help.
Robin.

@guthealth

I used to take Zantac religiously before being diagnosed with SIBO. All these drugs are listed as contributing factors to SIBO because they suppress the acid necessary to get rid of bad bacteria in your gut and maintain the bacterial balance. I stopped the use of PPI’s ten years ago after reading about their side effects. I have not taken Zantac in four months and have not needed it since changes in diet (elimination of many carbs) have essentially eliminated my heartburn. When you stop taking a PPI, however, you are likely to experience horrible acid rebound that may last weeks. Not an easy thing to go through. I would consult with your doctor if you want to stop taking or reduce the number or doses of several of these acid suppressing drugs. It can be done but I would not do it all at once. Also it is not advisable to get off these medications if you have dysplasia, Barrett’s esophagus or other precancerous conditions. The short answer to your question is yes but best done under medical advice and supervision.

Jump to this post

Try the low Fodmap diet. Research this and study the monash university

@robinl

Hi
I just had my appointment with the gastro specialist. He explained to me that the nerves give off mixed messages to the abdomen. He told me to google monash university and search the low FODMAP diet. He said this is what he’s has recommended for patients with issues like ours.
Hope this works for you. Changing what you eat will certainly help.
Robin.

Jump to this post

Will do..Thank you.

Please login or register to post a reply.